Azithromycin, an antibiotic being studied as a potential COVID-19 treatment, could cause cardiac events if taken in combination with drugs that affect the heart’s electrical rhythm, according to research published Sept. 16 in JAMA Network Open.
The FDA issued a warning for azithromycin in 2012 saying it may be linked to cardiac events, but subsequent studies have not produced conclusive results. A new study conducted by researchers from the University of Illinois Chicago found that the drug itself does not increase the risk of cardiac events, but it could if taken in combination with a QT-prolonging drug, which refers to a drug that affects the interval in the heart’s electrical rhythm called the QT interval.
Common QT-prolonging medications include blood pressure drugs, opioids, certain antidepressants, antimalarial drugs and some muscle relaxers.
“Our findings should give researchers and clinicians looking at azithromycin as a potential treatment for COVID-19 pause,” Haridarshan Patel, PharmD, one of the study’s authors, said in a news release. “We found that if taken together with drugs that affect the electrical impulses of the heart, the combination is linked with a 40 percent increase in cardiac events, including fainting, heart palpitations and even cardiac arrest.”
The study comes about three months after the FDA rescinded its emergency use authorization for hydroxychloroquine, the antimalarial treatment used by some physicians as a COVID-19 treatment. The FDA’s June 15 decision came after an impassioned debate in the medical community over hydroxychloroquine’s reputation for increasing the risk of cardiac events.
More articles on cardiology:
The state of cardiology and where it’s headed: 4 trends to know
25-physician cardiology group to join St. Peter’s Health Partners
NYU Langone launches new pediatric heart failure, transplant program
© Copyright ASC COMMUNICATIONS 2020. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.